Missouri, 2007

Flash Flood and Hail in Missouri, June 24, 2007

June 24, 2007 · NWS PAH · 2 events in 1 county or zone

A weak 500 mb shortwave trough from the Great Lakes to Arkansas contributed to the development of afternoon convection. An isolated large hail event occurred near Jackson, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak 500 mb shortwave trough from the Great Lakes to Arkansas contributed to the development of afternoon convection. An isolated large hail event occurred near Jackson, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 2:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 2:07 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN JUN 24 2007

.DISCUSSION...
THROUGH LOOPS OF NORTHERN HEMISPHERIC SATELLITE INFRARED/WATER
VAPOR IMAGERY THE PAST COUPLE OF DAYS...SHORTWAVES CONTINUE TO
PIVOT AROUND AN EASTERN ALASKA RIDGE...CARVING OUT A PERSISTENT
PACIFIC NORTHWEST U.S. TROUGH FURTHER TO THE SOUTHEAST. IN ITS
WAKE...THE MEDIUM RANGE MODELS KEEP A BROAD DIRTY RIDGE OVER THE
MAJORITY OF THE CONTERMINOUS U.S. THROUGH NEXT WEEKEND.

THE INTERPLAY BETWEEN SHORTWAVES SCOOTING FROM THE PACIFIC
NORTHWEST...EASTWARD THROUGH SOUTHERN CANADA/UPPER MIDWEST AND
PERIODIC INTRUSIONS OF THE WESTERN ATLANTIC RIDGE DURING THE WEEK
WILL PRODUCE INTERMITTENT CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY. A BAROCLINICALLY INDUCED SHEAR ZONE/TROUGH WILL BE
RE-INFORCED JUST TO THE WEST OF THE FORECAST AREA...BETWEEN THE
SWRN U.S. AND EASTERN ATLANTIC RIDGES. EACH SHORTWAVE MOVING ALONG
THE CANADIAN BORDER WILL PROVIDE ADDITIONAL SHEAR/SLIGHTLY COLDER
AIR ALOFT TO GENERATE MORE BROAD SCALE LIFT FOR THUNDERSTORMS WEST
OF THE AREA...LEADING TO MESOSCALE INTERACTIONS INTO THE WFO PAH
FORECAST AREA THROUGHOUT THE WEEK.

IN THE VERY NEAR TERM /TONIGHT/...CONVECTION ROTATING SEWD FROM
SRN MO/SW IL...IN ASSOCIATION WITH THE NEARLY STACKED MID LEVEL
LOW OVER IL /FROM 12Z UPPER AIR ANALYSIS/...WILL WORK INTO THE WFO
PAH FORECAST AREA TONIGHT. WITH THE LOSS OF INSOLATION
/SUNSHINE/...THE COVERAGE AND INTENSITY SHOULD LESSEN OVERNIGHT.
HOWEVER...CONSIDERING THE SHEAR INDUCED WITH THE MID LEVEL
CIRCULATION...I CANNOT RULE OUT SCATTERED CONVECTION IN THE WEAK
WARM ADVECTION CONVEYOR BELT E OF THE LOW/TROUGH AXIS. WITH THIS
IN MIND...KEPT THE BEST CHANCES FOR RAIN OVERNIGHT ALONG THE
OHIO/WABASH RIVER VALLEY.

FOR MONDAY INTO MONDAY EVENING...WITH THE LOW EXPECTED TO REMAIN
CLOSE TO THE WFO PAH FORECAST AREA...A SMALL CHANCE FOR
SHOWERS/THUNDERSTORMS CANNOT BE RULED OUT. I PREFERRED THE WETTER GFS
OVER THE NAM MONDAY EVENING...GIVEN THE AMPLE LOW LEVEL MOISTURE
STILL AVAILABLE.

ON TUESDAY AND TUESDAY NIGHT...THE WESTERN ATLANTIC RIDGE BUILDS
WESTWARD PER GFS/NAM AND MOVES THE BEST LIFT WEST OF THE WFO PAH
FORECAST AREA. BY WEDNESDAY...THE GFS NUMERICAL GUIDANCE MOVES A
MAJOR SHORTWAVE OVER THE UPPER MIDWEST...IMPRESSING A SURFACE
REFLECTION/ WEAK COLD FRONT/ INTO THE UPPER MS VALLEY IN THE
VICINITY OF THE BAROCLINICALLY INDUCED SHEAR ZONE PREVIOUSLY
MENTIONED EARLIER IN THE DISCUSSION. GIVEN THE RATHER WEAK UPPER
LEVEL WINDS...THIS FRONT WILL STALL OUT ALONG AND NORTH OF THE
AREA...KEEPING THE FORECAST AREA IN A CHANCE FOR RAIN THROUGH
THURSDAY.

FROM FRIDAY THROUGH SATURDAY...THE GFS SUGGEST THAT THE EFFECTIVE
FRONTAL BOUNDARY WILL BE POISED JUST SOUTH OF THE WFO PAH FORECAST
AREA. AT THIS TIME...I AM DOUBTFUL THAT THE FRONT WILL CLEAR ALL
OF THE FORECAST AREA. FOR NOW...I HAVE KEPT A PERSISTENT CHANCE
FOR SHOWERS/THUNDERSTORMS OVER THE MO OZARKS REGION...WITH
PERIODIC EXTENSION OF SMALL RAIN CHANCES INTO THE REMAINDER OF
SOUTHEAST MO.

TEMPERATURES...ESPECIALLY IN THE NEXT 24 TO 36 HOURS...WILL BE
TRICKY...AS OPAQUE CLOUD COVER WILL PLAY HAVOC ON MAX/MIN
TEMPERATURES. OTHERWISE...KEPT CLOSE TO CURRENT FORECAST
TEMPERATURES IN PLACE.

&&

.AVIATION...
MAIN CONCERN FOR AVIATION FOR THE NEXT 24 TO 30 HOURS WILL BE
THUNDERSTORM ACTIVITY. FOR THIS AFTERNOON IT LOOKS LIKE BEST
INSTABILITY TO SUPPORT THUNDERSTORMS WILL BE CONFINED TO WESTERN
PORTIONS OF THE AREA...INCLUDING THE KCGI AND KPAH TERMINALS. THE
AIRMASS OVER THE EAST INCLUDING THE KEVV TERMINAL IS TOO WORKED OVER
TO HAVE ANY CONFIDENCE IN FURTHER THUNDERSTORM DEVELOPMENT.

MODELS SHOW A CHANCE OF SHOWERS THROUGH THE NIGHT TONIGHT WITH AN
UPPER LOW OVERHEAD...BUT COVERAGE AND INTENSITY IS IN DOUBT...SO
JUST KEPT A VCSH IN ALL TAFS OVERNIGHT. MAY SEE SOME MVFR FOG
DEVELOPMENT TOWARD SUNRISE...AND POSSIBLY WORSE CONDITIONS IF/WHERE
SKIES CLEAR AND WINDS GO CALM. WILL MENTION MVFR VSBYS IN TEMPOS AT
ALL TAFS TOWARD SUNRISE...AND WAIT FOR BETTER EVIDENCE OF THE IFR OR
WORSE CONDITIONS BEFORE MENTIONING IT EXPLICITLY IN THE TAFS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGHOUT THE AREA AGAIN MONDAY AFTERNOON...ALTHOUGH COVERAGE
SHOULD BE MUCH LESS THAN YESTERDAY AND TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC/FIRE WEATHER...SMITH
AVIATION...DRS
Hazardous weather outlook, Jun 24, 2:43 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT SUN JUN 24 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. THERE IS SOME RISK OF ISOLATED SEVERE STORMS. HOWEVER...MOST
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS. HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS...WITH TORRENTIAL RAIN
AS A SECONDARY HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. A FEW STORMS MAY APPROACH SEVERE LIMITS...MAINLY
DURING THE PEAK HEATING HOURS OF THE DAY. THE MAIN HAZARDS WOULD
BE DAMAGING WIND GUSTS...HAIL AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THE
RELAY OF ANY ISOLATED REPORTS OF SEVERE WEATHER IS ENCOURAGED.

SMITH

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cape Girardeau

When
June 24, 4:45 PM CST
Where
Cape Girardeau County, 3 mi S of Jackson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.337, -89.670

Flash Flood, Cape Girardeau

When
June 24, 5:30 PM CST to 7:00 PM CST
Where
Cape Girardeau County, Cape Girardeau
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.300, -89.530

Major flooding of several intersections occurred. At least four cars were in water up to the windows. About 15 flooded areas were reported in the city. Most of the vehicles caught in the water were towed. The flooding occurred on city streets in northern parts of the city of Cape Girardeau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31829, 37968.